Thunderstorm Wind, Lenawee
- When
- May 30, 5:07 PM EST
- Where
- Lenawee County, 2.07 mi N of Seneca
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.810, -84.180
Multiple trees reported down.
The remnants of sub-tropical Alberto move through Lower Michigan. Several trees were downed sporadically across southeast Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
The remnants of sub-tropical Alberto move through Lower Michigan. Several trees were downed sporadically across southeast Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 30, 2:43 PM EST, 2 hours 24 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
343 PM EDT Wed May 30 2018
.DISCUSSION...
Notable lack of precipitation outside of the compact circulation
that is the remnants of Alberto. Just north of the low across
northern OH/IN and into southern MI skies cleared out allowing
diurnal heating to produce a healthy cu field sitting on nearly 2000
K/kg of SB CAPE based on SPC mesoanalysis. A couple weak cells fired
just north of the state line but lack of shear seemingly prevented
further development. This will be a problem heading through the
afternoon hours. Shear thus far over SE MI has been around 15 knots
with a small area of up to 30 knots tied directly to the low level
circulation. That will pass through lower MI this evening from
southern Lake MI reaching the Saginaw Valley around 06Z. By this
time, the diurnally enhance instability will already be waning thus
there appears to be only a small window this evening where shear and
instability will overlap resulting in the best chance for severe
storms. Precip loading with the tropical airmass will make
downbursts a primary threat although strengthening low level
helicity this evening could result in some low topped mesocyclones
to form. LCLs will be very low due to the wealth of moisture (PWATS
around 2 inches through the evening) which will make it easier for
circulations to reach the ground if any storm can get strong enough
to get to that point. So will continue to mention the possibility of
an isolated tornado this evening. Outside of isolated wind gusts and
tornado potential, heavy downpours will be likely with any cell that
develops as is typically the case with convection, especially today
with the tropical airmass. Best chance of strong to severe storms
looks to be in the 7pm-11pm window.
The lack of rainfall thus far, in addition, hires models all
supporting low coverage of showers outside the core of the
circulation. Reduced QPF slightly to account for this, keeping
higher amounts west of I75 closer to the circ as it lifts north.
Generally a half inch can be expected though any location that gets
a legit storm may get closer to an inch.
Shortwave trough will sweep through the area Thursday pulling a cold
front down through the state late evening. Models are quite a bit
drier in recent model runs during the day Thursday, even with
residual moisture and instability (around 1000 J/kg) across SE MI.
Model soundings show a cap around 600-700mb preventing activity.
Could also be due in part to a boundary just to our south across OH
becoming the focus for convection. Will keep a chance pop for now.
Temps will warm up to the upper 80s once again Thursday for the last
time, before the cold front knocks us back down into the 70s Friday
as high pressure builds in from the north.
Dry conditions will prevail, for the most part, through the extended
forecast period. The start of the weekend will feature an upper
level ridge with slightly cooler temps from the northeast flow off
of the lake. Models then show a chance for precipitation on Sunday,
as a wave moves across the Great Lakes region. Temperatures will
remain steady into next week as highs hover in the middle to upper
70s.
&&
.MARINE...
Southeast winds will increase this evening as low pressure
associated with the remnants of Alberto tracks through Lower
Michigan tonight. Wind gusts of 20 to 25 knots are expected, with
the potential for up to 30 knots, but cold lake waters may be
sufficient to keep winds down, but fog will likely develop as higher
moisture content arrives tonight. Lakeshore Flood advisories are in
effect for the shoreline areas due to the onshore flow and resulting
high waves on top of the already high undisturbed water levels this
season. In addition to the wind and waves, there will be expanding
coverage of showers and thunderstorms before the system exits into
Canada by Thursday afternoon. A brief period of improved wind and
waves follows through Thursday night before a cold front arrives
Friday.
&&
.HYDROLOGY...
Showers and thunderstorms will increase in coverage this evening as
remnants of Alberto track through the state tonight. Storm total
rainfall is likely to be around half an inch over most of the area
before rain tapers off late tonight. Locally higher totals of 1 inch
or greater will occur where bands of showers and storms track over
the same location. But due to the localized nature, the most likely
hazard at this stage of the forecast is flooding of poor drainage
and other prone areas tonight into early Thursday, followed by
moderate rises on area rivers later Thursday into Friday.
&&
.PREV DISCUSSION...
Issued at 100 PM EDT Wed May 30 2018
AVIATION...
Unstable airmass has developed over southeast Michigan this
afternoon, with scattered showers and thunderstorms likely to
develop late this afternoon, as further moisture transport takes
place (southeast winds), which will help lower the ceilings, but
likely not dropping to MVFR until this evening. Will stick with VCTS
20-6Z as low topped convection will be around but very difficult to
time and pin point exact location hours ahead of time. Any
thunderstorm will have the potential of producing torrential
downpours/IFR VSBY coupled with strong gusty winds of 40 knots or
greater. More widespread showers and possible thunderstorms expected
by midnight with the actual low level circulation of Alberto tracking
through the area. Regardless of coverage, high confidence in cigs
dropping to low MVFR late tonight, with the potential of IFR,
especially MBS. Increasing southwest winds behind the low Thursday
morning, coupled with diurnal heating will allow low clouds to
dissipate, with a lower chance of renewed shower and thunderstorms
activity Thursday afternoon.
DTW THRESHOLD PROBABILITIES...
* Low for thunderstorms directly impacting terminal.
* Moderate for cig aob 5000 ft this evening, high overnight into
early Thursday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 10 AM EDT Thursday for MIZ049-055-
063-070-076-083.
Lake Huron...Small Craft Advisory until 10 AM EDT Thursday for LHZ441>443.
Lake St Clair...Small Craft Advisory until 10 AM EDT Thursday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 AM EDT Thursday for LEZ444.
&&
DISCUSSION...DRK/SP
MARINE.......SF
HYDROLOGY....SF
AVIATION.....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 404 PM EDT Wed May 30 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-310815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 404 PM EDT Wed May 30 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight Scattered thunderstorms are possible today and into early tonight across southeast Michigan associated with the remnants of Subtropical Storm Alberto. There is a Marginal Risk for severe weather with the thunderstorms, especially between 7pm and midnight. Heavy rainfall which may lead to poor drainage flooding, gusty winds, and isolated tornadoes are possible. Lakeshore flooding is possible due to anticipated high water levels along the western Lake Erie shoreline in Monroe and Wayne counties and the Lake St. Clair shoreline in Macomb county. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are again possible Thursday and Friday. Heavy rainfall is the primary threat. Some of the storms Thursday may be strong to marginally severe as well with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-310815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 404 PM EDT Wed May 30 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Scattered thunderstorms are possible today and into early tonight across southeast Michigan associated with the remnants of Subtropical Storm Alberto. There is a Marginal Risk for severe weather with the thunderstorms, especially between 7pm and midnight. Gusty winds and isolated waterspouts are possible. Small Craft Advisories are in effect for much of the Lake Huron nearshore waters, Lake St. Clair, and western Lake Erie. Please refer to the latest marine forecasts for additional details. Areas of fog are possible late today and through tonight across much of Lake Huron. If dense fog is realized, a Dense Fog Advisory may need to be issued. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are again possible Thursday and Friday. Heavy rainfall is the primary threat. Some of the storms Thursday may be strong to marginally severe as well with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
Special Weather Statement
National Weather Service Detroit/Pontiac MI
548 PM EDT WED MAY 30 2018
MIZ082-302245-
Lenawee MI-
548 PM EDT WED MAY 30 2018
...SPECIAL WEATHER STATEMENT...
At 547 PM EDT, Doppler radar indicated a strong thunderstorm near
Delta, Ohio moving north at 40 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Adrian around 630 PM EDT.
Tecumseh and Onsted around 640 PM EDT.
Other locations impacted by this storm include Seneca, Manitou
Beach-Devils Lake, Macon, Lime Creek, Munson, Ogden Center,
Canandaigua, Ridgeway, Palmyra and Tipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4207 8436 4207 8407 4208 8386 4172 8377
4171 8436
TIME...MOT...LOC 2147Z 175DEG 35KT 4153 8401
MannThe Detroit radar (KDTX), 115 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
9 thunderstorm wind. Local standard time, as filed.
Multiple trees reported down.
Multiple trees reported down.
Multiple trees reported down.
A 24 inch diameter tree was reported down.
Multiple power lines reported down.
A tree was reported down.
A tree was reported down.
Numerous trees reported down.
A tree was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750461, 750462, 750463, 750464, 750465, 750466, 750467, 750469, 750470.